Virginia, 2011Winter Storm in Virginia, January 26, 2011
January 26, 2011 · NWS RNK · 7 events in 7 counties and zones
A complex weather system moved through the region on Wednesday the 26th. An area of low pressure developed off the North Carolina coast, while an upper level low passed overhead.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex weather system moved through the region on Wednesday the 26th. An area of low pressure developed off the North Carolina coast, while an upper level low passed overhead. Temperatures were initially warm enough for some rain, sleet and freezing rain, however the precipitation quickly changed to snow along and west of the Blue Ridge Mountains. Enough instability was present under the upper level low for the snow to take on a banded form for much of the event. This resulted in some counties seeing little or no snow, while other counties saw significant accumulations. Given the borderline temperatures, the higher elevations saw greater accumulations as well, with lower elevations seeing a very wet snow and rain mix, thus limiting accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 26, 6:52 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 26, 6:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EST WED JAN 26 2011
.SYNOPSIS...
LOW PRESSURE OVER EASTERN NORTH CAROLINA WILL TRACK SLOWLY
NORTHEAST TO OFF THE MID ATLANTIC COAST BY THIS EVENING. A STRONG
UPPER LEVEL DISTURBANCE TRAILING THIS SYSTEM WILL COMBINE WITH
DEEP MOISTURE AND COLDER AIR TO BRING A PERIOD OF MODERATE TO
HEAVY SNOW TODAY INTO EARLY THIS EVENING. WEAK HIGH PRESSURE WILL
FOLLOW THE SYSTEM LATER TONIGHT BRINGING A RETURN TO MAINLY DRY
WEATHER ON THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SENT A QUICK UPDATE TO INCLUDE THUNDER ACROSS NW NC WHERE SEEING
BANDS OF RAIN/SLEET WITH EMBEDDED THUNDER DUE TO COOLING ALOFT
AHEAD OF THE UPPER COLD POOL ALOFT. OTRW NO ADDED CHANGES.
PREVIOUS DISCUSSION BELOW...
DRY SLOT IN BETWEEN DEEPER RH WITH THE COASTAL BOUNDARY/WAVE AND
UPPER SYSTEM IN THE TN VALLEY HAS BASICALLY CUT PRECIP BACK TO JUST
SPOTTY -RA/DZ EARLY THIS MORNING WITH POCKETS OF SLEET/-FZRA. EXPECT
A CONTINUED LULL UNTIL AFTER DAYBREAK WHEN DEEPER RH UNDER THE UPPER
LOW STARTS TO SWING IN FROM THE WEST/SW AND COLD ADVECTION INCREASES
PER PASSING SFC LOW NEAR THE COAST. UNTIL THEN WILL RUN WITH MOSTLY
-RA PER WARM NOSE ALOFT OFF LATEST RNK SPECIAL RAOB...AND ACCOUNT FOR
POCKETS OF -FZRA GIVEN A SLOW FALL IN TEMPS PER SHALLOW EASTERLY
FLOW ESPCLY ALONG THE BLUE RIDGE ATTM.
OTRW MODELS REMAIN RATHER CONSISTENT IN SWINGING THE STRONG UPPER
VORT JUST SOUTH OF THE REGION THIS AFTERNOON WHILE COMING IN PHASE
WITH THE DEVELOPING COASTAL LOW. THIS WILL PIVOT AN AXIS OF DEEPER
MOISTURE ACROSS THE WEST THRU LATE MORNING AND INTO THE EAST BY
EARLY/MID AFTERNOON. LATEST GUIDANCE HAS THE HEAVIER QPF ACROSS THE
NW THRU MIDDAY AND THEN EAST TOWARD THE NE ZONES AROUND
LYH/BUCKINGHAM LATER IN THE DAY. HOWEVER EXODUS OF THE EVENTUAL WARM
NOSE EROSION STILL IN QUESTION WHICH MAKES RAIN TO SNOW/SLEET
CHANGEOVER TIMING A LITTLE IFFY. APPEARS ONCE THE UPPER SYSTEM
STARTS SWINGING EAST IT MAY SPEED UP A BIT SO FOLLOWING CLOSE TO THE
NAM PROFILE IN CHANGING TO SNOW WEST EARLY ON...ALONG THE BLUE RIDGE
BY MIDDAY AND PIEDMONT BY MID/LATE AFTERNOON. LATEST CROSS SECTIONS
AND OMEGA PROGS ALSO SUGGEST SUPERB LIFT/POSSIBLE ELEVATED
CONVECTIVE BANDING ESPCLY WEST/NW TIER LATER THIS MORNING AND NE
ZONES LATER ON. THIS COULD LEAD TO VERY HIGH SNOWFALL RATES WITH
POSSIBLE THUNDER WHERE THIS UVV AREA SWINGS ACROSS ESPCLY NORTH OF
HIWAY 460. THEREFORE RUNNING WITH BASICALLY 5-9 INCHES NORTHERN
THIRD AND 3-6 CENTRAL AND SW. QUESTIONS SOUTH AND EAST WITH WARMER
BOUNDARY LAYER AND IDEA THAT WILL TAKE HEAVY PRECIP TO BRING ABOUT
ENOUGH DYNAMIC COOLING TO PRODUCE A FEW HOURS OF HEAVY SNOW. ALSO
SOME POTENTIAL AS THE FLOW QUICKLY TURNS NW FOR THE MAIN SNOW AREA
TO JUMP ACROSS THE BLUE RIDGE POSSIBLY LEAVING LESS SNOW IN SPOTS
BUT IFFY AT THIS POINT. OTRW NO CHANGES TO GOING HEADLINES WITH CAT
POPS REDEVELOPING FROM WEST TO EAST THRU THE AFTERNOON AND
DIMINISHING LATE MOUNTAINS. COULD SEE UP TO AN INCH OF SLUSHY SNOW
ON THE GRASS NW NC OUTSIDE OF THE ADVISORY BUT THINKING NOT ENOUGH
TO CAUSE ANY PROBLEMS SINCE SNOWFALL SHOULD BE BRIEF. KEPT HIGH
TEMPS CLOSE TO CURRENT VALUES WITH POSSIBLY A BIT OF RISE SOUTH/EAST
OTRW EXPECT FALLING VALUES THIS AFTERNOON AS THE SNOWFALL PUSHES
EAST WITH THE ASSOCIATED QUICK PUNCH OF 85H COLD ADVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TONIGHT...DEFORMATION ZONE OF SNOW IS QUICK TO MOVE NORTHEAST OUT
OF THE AREA STARTING AFTER 00Z AS STORM SYSTEM CONTINUES TO DEEPEN
AND SLIDE UP THE NEW ENGLAND COAST...THIS ACCELERATION PARTIALLY DUE
TO ANOTHER SERIES OF S/WV TROUGHS ON ITS HEELS DIGGING OUT OF NRN
PLAINS REGION. KEPT A COUPLE HOURS OF HIGH POPS ACROSS THE FAR
NORTHEAST CORNER OF FSCT AREA IN THE EVENING...BUT OTHERWISE
DROPPING ALL POPS BY MIDNIGHT...EXCEPT FOR NW FLOW UPSLOPE SNOW
SHWRS CONTINUING IN THE FAR WEST CONTINUING. ANY ADDITONAL
ACCUMULATIONS FROM LYNCHBURG NORTHEAST AFTER 00Z WILL BE AN INCH OR
LESS...AND MAY NEED TO SPEED THIS OUT EVEN FASTER. ALSO THE UPSLOPE
FLOW SNOW SHWRS OVERNIGHT NOT ALL THAT IMPRESSIVE GIVEN WEAKENING NW
GRADIENT AND SHALLOW MSTR WITH LACK OF STRONG COLD AIR ADVECTION.
PERHAPS ANOTHER INCH AT MOST IN FAVORED AREAS. IN FACT...BY DAY
BREAK THURS WEAK RIDGING MOVES OVER OUT AHEAD OF NEXT S/WV
APPROACHING FROM PLAINS TO BRING UPSLOPE SNOW SHRWS TO A TEMPORARY
END. WINDS ABOVE INVERSION THIS EVENING AS HIGH AS 40-50 KTS BUT BY
THE TIME INVERSION LOWERS CLOSER TO RDG TOP LEVEL THE GRADIENT IS
WEAKENING. STILL...SOME 35 KT GUSTS LIKELY ALONG BLUE RIDGE AND
OTHER HIGHEST RIDGES...TAPERING TO 15-20 BY DAWN.
WEAK S/WV TROUGH EARLY THURSDAY CROSSES APPALACHAINS AND IS THEN
CHASED BY A STRONGER CLIPPER TYPE WAVE ARRIVING OVERNIGHT OR EARLY
FRIDAY MORNING. WESTERLY FLOW SHOULD ALLOW FOR PLENTY OF SUNSHINE
EAST OF BLUE RDG AND WEAK COMPRESSIONAL WARMING AS WELL...BUT ANY
AREAS THAT SEE DECENT SNOW ACCUMS WED MAY STRUGGLE TO GET TO MOS.
WENT IN BETWEEN MAV/MET BUT NUMBERS FAIRLY CLOSE ANYWAY. CLIPPER
ARRIVING LATE THURS NIGHT EARLY FRI MORNING APPEARS TO HAVE DECENT
LIFT AND BRIEF PERIOD OF DEEP MSTR FOR POSSIBLE SPILL OVER INTO MORE
DOWNSLOPE AREAS...MODELS STRONGER THAN PREV RUNS WITH THIS. ON THE
OTHER HAND...AS FAR AS UPSLOPE POTENTIAL THE FLOW IS MORE WESTERLY
VS NW AND TRAJECTORIES NOT COMING OF GREAT LAKES. RAISED POPS TO
LIKELY IN FAR WEST AND SPILLED SOME CHC POPS INTO NRV AND ROANOKE
VALLEY...AND THINK WILL ULTIMATELY NEED CATEGORICAL POPS BY EARLY
FRIDAY. YET...NOT EXPECTING ESPECIALLY IMPRESSIVE PRECIP VALUES WITH
THIS...AND ATMOS NOT AS COLD AS EARLY EVENTS THIS SEASON TO MIGHT
NOT GET THE BEST ICE CRYSTAL GROWTH...SO NOT MORE THAN A COUPLE
INCHES LIKELY IN MOST FAVORED UPSLOPE REGIONS...AND POSSIBLY A
DUSTING TO HALF INCH INTO SOME OF THE DOWNSLOPE AREAS. JUST NOT SURE
YET WHAT CHANCES THERE ARE TO GET ANYTHING EAST OF BLUE RIDGE AT
THIS POINT. TRENDS WILL NEED TO SHOW BETTER DIGGING AND SFC WINDS
BACKED A LITTLE MORE AHEAD OF IT. HIGH TEMPS FRIDAY COULD SEE BIG
DIFFERENCES BETWEEN WEST AND EAST WITH CLOUDS AND SNOW SHWRS IN MTNS
AND DOWNSLOPE AND SOME PERIOD OF SUNSHINE OUT EAST. HIGHS IN LOWER
TO MID 30S WEST AND AS WARM AS LOWER 50S EAST.
YET ANOTHER CLIPPER S/WV ON THE WAY BEHIND THIS ONE...SO NOT SURE
HOW MUCH OF A BREAK IN THE NORTHWEST FLOW UPSLOPE SNOW SHWRS BY
FRIDAY NIGHT...BUT CERTAINLY THERE WILL BE A PERIOD WHEN THIS
ACTIVITY TAPERS OFF. TIMING ON THESE LIKELY TO CHANGE SOMEWHAT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS PROJECTING A LOW CONFIDENCE FORECAST THIS WEEKEND AND INTO
EARLY NEXT WEEK. ON SATURDAY...THE ECMWF/CAN SHOWING A WARM FRONT
COMING ACROSS THE OHIO VALLEY...THEN A WEAK COLD FRONT STALLING NEAR
THE AREA SATURDAY NIGHT. THE BULK OF THE PRECIPITATION LOOKS TO STAY
NORTH OF THE AREA BUT COULD CLIP THE GREENBRIER VALLEY AND ALLEGHANY
HIGHLANDS. MODEL QPF WITH THIS WEAK FRONT IS 0.01 INCH. BOTH THE
ECMWF/CAN HAVE 85H TEMPERATURES AT OR ABOVE ZERO. THE GFS HAS A
WAVE/CLIPPER TRACKING ACROSS THE NORTHERN OHIO VALLEY SATURDAY
MORNING AND OVER NEW ENGLAND SATURDAY NIGHT. THE GFS ALSO PUSHES A
COLD FRONT ACROSS THE REGION WITH 85H TEMPERATURES SATURDAY
AFTERNOON BETWEEN -4C TO -8C. PRECIPITATION WITH THE GFS CONFIDED TO
WESTERN SLOPES INTO SATURDAY NIGHT.
ON SUNDAY AND MONDAY...THE GFS SHOWING A NON-PHASING PATTERN WITH A
SURFACE WAVE TRACKING ALONG THE GREAT LAKES AND A DISTURBANCE ALONG
THE GULF COAST. IN ZONAL FLOW...THESE TWO SYSTEMS TRACK EAST WITH NO
EFFECTS ON THE AREA. THE ECMWF/CAN KEEPING THE AREA MOSTLY DRY
THROUGH MONDAY WITH A WEAK WEDGE COMING DOWN THE COAST. OVER RUNNING
PRECIPITATION ENTERS THE AREA TUESDAY AS A WAVE DEVELOPS AND TRACKS
ACROSS THE OHIO VALLEY.
DEPENDING ON THE MODEL OF CHOICE...TEMPERATURES COULD BE
BELOW/AT/ABOVE NORMAL. LEANED TOWARD HPC AND THE WARMER ECMWF/CAN.
TEMPERATURES COULD BE A COMFORTABLE 45F-55F RANGE SATURDAY AND
SUNDAY...IF THESE MODELS AREA CORRECT. WEDGE AND PRECIPITATION
CHANCES INCREASE MONDAY AND TUESDAY TO HAVE TEMPERATURES CLOSER TO
NORMAL.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
POOR FLYING CONDITIONS WILL CONTINUE TODAY AS LOW PRESSURE TRACKS
ALONG THE COAST AND ANOTHER AREA OF UPPER LEVEL ENERGY MOVES IN
FROM THE WEST. THIS SHOULD RESULT IN IFR/LIFR CONDITIONS TODAY
WITH RAIN AND SLEET GRADUALLY CHANGING TO SOUTH FROM WEST TO EAST
THRU THE AFTERNOON. EXPECTING SNOW TO BE PREDOMINANT ACROSS SE WVA
BY LATE MORNING...REACHING KROA AROUND NOON...AND ACROSS THE EAST
BY MID TO LATE AFTERNOON. HEAVIER SNOWFALL COULD RESULT IN NEAR
ZERO VSBYS AT TIMES ESPCLY FROM SE WVA TOWARD THE KLYH VICINITY.
NW WINDS WILL ALSO BECOME GUSTY IN THE WAKE OF THE SYSTEM BY EARLY
THIS EVENING WITH SNOW ENDING AT MOST LOCATIONS OVER THE WEST
BEFORE SUNSET AND OUT EAST DURING THE EARLY EVENING.
UPSLOPE MOISTURE/LOW CLOUDS PRODUCING IFR/MVFR CONDITIONS WILL
LINGER ACROSS THE SE WVA SITES OVERNIGHT WITH BRIEF VSBY
REDUCTIONS IN -SHSN POSSIBLE ESPCLY AROUND KBLF. OTRW DOWNSLOPE
DRYING SHOULD HELP CLEARING AND OVERALL VFR TO RETURN OUT EAST
OVERNIGHT. THIS SCENARIO MAY CONTINUE AT TIMES THU THRU THE
WEEKEND WITH A STRONGER IMPULSE DIVING IN FROM THE NW POSSIBLY
BRINGING MORE WIDESPREAD IFR CIGS NW AND MVFR AT TIMES OUT EAST ON
FRIDAY.
OTR DOWNSLOPING WINDS EAST OF THE BLUE RIDGE SHOULD ALLOW SKIES TO
CLEAR ALONG WITH A RETURN TO VFR WEATHER WEDNESDAY NIGHT INTO
SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
009>020-022>024.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ032-
043-044-058-059.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ033>035-
045>047.
NC...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-002-
018.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ003-
019.
WV...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...SK
LONG TERM...RCS
AVIATION...JH/KK/WPHazardous weather outlook, Jan 26, 4:13 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EST WED JAN 26 2011
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-270915-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
413 AM EST WED JAN 26 2011
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ033>035-045>047-270915-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
413 AM EST WED JAN 26 2011
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ032-043-044-058-059-270915-
SURRY-WILKES-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
413 AM EST WED JAN 26 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-270915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
413 AM EST WED JAN 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A PERIOD OF LIGHT TO MODERATE SNOW COULD OCCUR LATER THIS
AFTERNOON INTO EARLY THIS EVENING RESULTING IN LIGHT ACCUMULATIONS
OF AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 26, 7:50 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 AM EST WED JAN 26 2011
NCZ002>004-019-020-VAZ015-016-261345-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-STOKES NC-SURRY NC-WILKES NC-
YADKIN NC-
750 AM EST WED JAN 26 2011
...ISOLATED THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...
GRAYSON...STOKES...SURRY...WILKES AND YADKIN COUNTIES...
AT 745 AM EST...AN AREA OF RAIN SHOWERS...WITH EMBEDDED
THUNDERSTORMS...EXTENDED ALONG A LINE FROM 4 MILES NORTHEAST OF MC
GRADY TO 11 MILES SOUTHEAST OF MOCKSVILLE...MOVING NORTHEAST AT 35
MPH.
THESE SHOWERS AND ISOLATED STORMS WILL AFFECT STONE MOUNTAIN STATE
PARK...TRAPHILL...PLEASANT HILL...AND PLEASANT HILL...AS
WELL AS...ROARING GAP...ELKIN...BENHAM...AND YADKINVILLE.
WITHIN THE HEAVIEST PRECIPITATION...SOME SLEET MAY OCCUR AS WELL.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8134 3672 8094 3627 8015 3625 8016
3626 8044 3622 8042 3613 8044 3610 8051
3604 8050 3605 8099 3602 8106 3603 8113
3601 8128
PHWinter Storm, Grayson
- When
- January 26, 9:00 AM EST to 6:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by mid morning. The higher elevations across the western part of the county saw around 6 inches of snow, while lower elevations in the east saw 3 to 4 inches.
Winter Storm, Smyth
- When
- January 26, 9:00 AM EST to 6:00 PM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by mid morning. The higher elevations across the eastern part of the county saw around 4 to 6 inches of snow, while lower elevations near Saltville and Marion saw 2 to 4 inches.
Winter Storm, Bland
- When
- January 26, 9:00 AM EST to 6:30 PM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by mid morning. The banded nature of the snow resulted in a wide range of amounts. Areas around Bland and Bastian received around 5 inches of snow.
Winter Storm, Wythe
- When
- January 26, 9:00 AM EST to 6:30 PM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by mid morning. The banded nature of the snow resulted in a wide range of amounts with generally between 2 and 6 inches falling. The heavier amounts were reported near Max Meadows, Rural Retreat and Crockett.
Winter Storm, Tazewell
- When
- January 26, 10:00 AM EST to 6:30 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by mid morning. The banded nature of the snow resulted in a wide range of amounts. Areas near Richlands received close to 1 inch, while much of the central and eastern part of the county measured 5 to 6 inches.
Winter Storm, Bath
- When
- January 26, 11:00 AM EST to 7:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by late morning. The banded nature of the snow resulted in a wide range of amounts. But much of the county received 5 to 6 inches of heavy wet snow. The heaviest amounts were across the higher elevations, as warm surface temperatures kept amounts down across the lower elevations.
Winter Storm, Rockbridge
- When
- January 26, 11:00 AM EST to 7:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Precipitation started off as rain early Wednesday the 26th before mixing with sleet and snow and eventually changing to all snow by late morning. The banded nature of the snow resulted in a wide range of amounts. But much of the county received 2 to 8 inches of heavy wet snow. The heaviest amounts were across the higher elevations, as warm surface temperatures kept amounts down across the lower elevations. Amounts of 6 to 8 inches were reported in Fairfield, Raphine and Brownsburg.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Delaware, January 26 to 27, 20111 death · 5 injured · 3 events
- Heavy Snow and Winter Weather in Tennessee, January 26, 20111 death · 36 events
- Winter Storm and Heavy Snow in Kentucky, January 26, 20111 death · 1 injured · $10,000 · 27 events
- Heavy Snow in New York, January 26 to 27, 20111 death · 17 events
- Winter Storm in District of Columbia, January 26, 20111 death · 1 event
- Winter Storm and Heavy Snow in New Jersey, January 26 to 27, 20112 injured · $100,000 · 21 events
- Heavy Snow in West Virginia, January 26, 2011$75,000 · 9 events
- Winter Storm and Winter Weather in Maryland, January 26 to 27, 201122 events
- Heavy Snow in Massachusetts, January 26 to 27, 201119 events
- Winter Weather in Virginia, January 26 to 27, 201119 events
- Winter Storm and Winter Weather in Virginia, January 26 to 27, 201118 events
- Winter Storm and Heavy Snow in Pennsylvania, January 26 to 27, 20111 injured · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278308, 278309, 278310, 280399, 278312, 278313, 280398.